The pills helped for awhile. Then they started increasing my anxiety. Then the brain fog came back. When I stopped being able to focus enough to read or write, I knew it was time to either increase the dosage or wean myself from the pills.
I decided on the latter. I was only taking 20mgs, so I did 15mgs a day for 4 weeks or so. Then 10 for 3 weeks, then 5 for 2, then none. Each time I decreased the dose, I spent 3-4 days experiencing dizziness, “brain zaps”, (my Doctor’s name for the aforementioned Tesla coil in my head) and general malaise. I felt it was worth it if I could get off the drug slowly enough to avoid an extended period of brain zaps. But at the end, there were still another several weeks of miserable symptoms.
But, I’m writing now. My hands have forgotten how to type fast enough to keep up with my brain, which is frustrating, but I’m writing! I’m reading too, which leads to writing!
At around week 5-6 of the withdrawal process, I noticed the old feelings of pressure behind my eyes, as if there were something to cry about, but I didn’t know what it was. But I had learned while on the pills that it was only a sensation, an emotion, one that I could welcome back with gratitude and allow to pass. I also started to experience that dread at the thought of going out, or of “having to do” anything. What I had learned about that was that it’s okay to want to stay home, to feel safe and secure. If I didn’t let it be okay, it would turn into a morass of anxiety that would paralyze me. I could decide the next day whether to go out or not. My friends would accept my boundaries. I could say no. I could accept all the sensations in my body, and even all the thoughts in my brain, and allow them to make me cry, make me postpone, make me feel pain. I could experience them without judgement and then let them go.
Of course this is only my own journey. I don’t have an opinion about whether or not other people should take medication for their depression/anxiety. If it helps, go for it. If something else helps more, do that. As for me, the meds helped until they stopped helping, and left me with some idea of how to cope without them.
I had not had a good cry since I’d started the pills, so I welcomed the tears and the sobbing. I felt more alive that way, as long as I didn’t think of any of it as permanent. It was actually a gift. It was authentically me, and it got me writing again with all the flavor that goes into being me.